Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Mobile, AL

April 10, 2009Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 10, 2009, 9:25 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2009, 9:25 PM CDT (02:25 UTC)
Expired
Apr 10, 2009, 10:30 PM CDT
In force
65 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 110225
SVRMOB
ALC025-099-110330-
/O.NEW.KMOB.SV.W.0101.090411T0225Z-090411T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
925 PM CDT FRI APR 10 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1030 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR WINN...OR ABOUT 8
  MILES SOUTHWEST OF GROVE HILL...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER SPRINGS BY 940 PM CDT...
  ALLEN AND 6 MILES SOUTHWEST OF WHATELY BY 945 PM CDT...
  SUGGSVILLE...MANILLA AND ALMA BY 955 PM CDT...
  BARLOW BEND BY 1015 PM CDT...
  CLAIBORNE BY 1025 PM CDT...
  MANISTEE AND PERDUE HILL BY 1030 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE
LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY
OR A ROOM SUCH AS A CLOSET OR BATHROOM.

LAT...LON 3156 8735 3133 8748 3160 8799 3173 8792
TIME...MOT...LOC 0225Z 296DEG 18KT 3162 8786

$$
1 follow-up statement
000 
WWUS54 KMOB 110237
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
937 PM CDT FRI APR 10 2009

ALC025-099-110330-
/O.CON.KMOB.SV.W.0101.000000T0000Z-090411T0330Z/
MONROE AL-CLARKE AL-
937 PM CDT FRI APR 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EAST CENTRAL CLARKE AND CENTRAL MONROE COUNTIES...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR
SUGGSVILLE...OR ABOUT 10 MILES SOUTHEAST OF GROVE HILL...MOVING EAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAIBORNE BY 950 PM CDT...
  PERDUE HILL AND 9 MILES NORTH OF MANISTEE BY 955 PM CDT...
  MEXIA BY 1000 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE
LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY
OR A ROOM SUCH AS A CLOSET OR BATHROOM.

LAT...LON 3155 8784 3169 8778 3156 8735 3139 8745
TIME...MOT...LOC 0237Z 284DEG 37KT 3160 8766

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:27 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 10, 3:27 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT FRI APR 10 2009

CORRECTED TO REMOVE SMALL CRAFT ADVISORY FROM WWA SECTION BELOW

...INTERIOR COUNTIES NORTH OF HIGHWAY 84 URGED TO MONITOR POTENTIAL RAPIDLY
DEVELOPING SEVERE THUNDERSTORM SITUATION THROUGH THE EVENING HOURS...

.SHORT TERM...(TONIGHT AND SATURDAY)...DO EXPECT SOME ISOLATED SEVERE DEEP
CONVECTION TO DEVELOP JUST NW OF OUR ZONES AND QUICKLY FORM INTO A W-E
ORIENTED LINE THAT WILL SLOWLY SINK SOUTH AS INDIVIDUAL CELLS MOVES
EAST ALONG THE LINE LATER THIS AFTERNOON (5-7 PM INITIATION TIME). THE
10.15Z WRF HAS A GOOD HANDLE ON THIS SCENARIO. LARGE HAIL...DAMAGING
WINDS ARE THE MAIN THREAT WITH TORNADOES ALSO POSSIBLE AS A SECONDARY
THREAT (SEE PREVIOUS DISCUSSION).

THIS ALL HAPPENS AS 80KT 500 HPA JETLET ROUNDS BASE OF UPPER TROF.
ONCE THIS HAPPENS SFC FRONT THEN MOVES SOUTH IN EARNEST TO MOVE
THROUGH ENTIRE AREA BY 15Z SAT (INCLUDING FAR S PORTION OF COASTAL
ZONES). GREATEST RAIN CHANCES ARE OVER FAR INLAND SW AND SOUTH
CENTRAL AL THIS EVENING AND WILL NO HIGHER THAN 30 PERCENT. NOT MUCH
FAITH ON ANY PCPN SOUTH OF HIWAY 84 PER PREVIOUS DSCN. ON
SATURDAY...NOSE OF SFC HIPRES BUILDS IN FROM N AS CENTER OF HIGH
MOVES ACROSS GRTLKS. THIS ORIENTATION ALLOWS COLD FRONT TO BECOME
STATIONARY NOT TOO FAR SOUTH IN OUR COASTAL WATERS...WHEN RETURN FLOW
RESUMES EARLY SUNDAY. NOT MANY DEPARTURES FROM MAV MOS GUIDANCE ON
TEMPS (PSU EYEWALL SITE D(PROG)/DT HOLDS STEADY). /23

.LONG TERM...(SUNDAY THROUGH TUESDAY)...YET ANOTHER SFC LOW DEVELOPS
IN SRN PLAINS AND LIFTS NEWD INTO WRN TN VLY EASTER SUNDAY. UPPER
PORTION OF SYSTEM HAS PROLIFIC NEG-TILT ORIENTATION AND NOTABLE
DOWNSTREAM DIFFLUENCE OVER OUR REGION BY MIDNIGHT. 35-50 850 HPA JET
AXIS LOCATED OVER OUR WRN ZONES AT THIS TIME WITH SFC EQ POT TEMP
VALUES APPROACHING 330K. SYSTEM IS PROGRESSIVE AS IT MOVES THROUGH
ON MONDAY AND JET DYNAMICS BEGINS TO EXIT BY 14.06Z TUE. LOCALLY HEAVY
RAINFALL AND SEVERE TSTMS WILL BOTH BE POTENTIAL THREATS WITH THIS
SYSTEM AS IT MOVES THROUGH LATE SUNDAY AND INTO MONDAY. IF SYSTEM SLOWS
SUCH THAT PASSAGE OF MAIN DYNAMICS IS DURING THE DAYLIGHT HOURS ON MONDAY
VERSUS SUNDAY NIGHT...THIS WOULD INCREASE SEVERE TSTM POTENTIAL EVEN
MORE. SFC FRONTAL PASSAGE LAGS UPPER SYSTEM INTO TUESDAY DAYTIME
HOURS WHERE RAIN CHANCES WILL DECREASE IN A W->E FASHION DURING THE
DAY. UPPER FLOW BECOMES ZONAL ONCE AGAIN.

(WEDNESDAY-> NEXT FRIDAY)...DRY SFC HIGH PRESSURE ON BOTH WED AND THU...WITH
YET A THIRD ECS DEVELOPING OVER LWR MS VLY LATE THURSDAY. OF COURSE...
CLOUDS INCREASE FROM THE SW AND RAIN CHANCES ALSO FOR NEXT FRIDAY AS
THE SYNOP PATTERN LOOKS THE SAME AS THE LAST TEN OR SO SYSTEMS WE'VE
EXPERIENCED AS OF LATE. /23

&&

.AVIATION...[18Z ISSUANCE]...CAN EXPECT INSTANCES OF MVFR CIGS THROUGH
00Z WITH GUSTY WINDS MORE OF AN IMPACT ON APPROACHES AND ASCENTS.
HIGHER CHANCES OF TSTMS...SOME SEVERE...MORE TO THE NORTH AND
NORTHEAST OF THE COASTAL TERMINALS. LOW STRATUS AOB 1500 FEET
POSSIBLE AFT 06Z. WIND SHIFT AFT 10Z WITH FRONT SINKING INTO THE
NORTHERN GULF. /10

&&

.MARINE...WIND FIELD IS FORECAST TO LOWER AS FRONT SINKS INTO THE
AREA TONIGHT. WINDS AND SEAS LOOK TO BE BELOW ADVISORY CRITERIA AND
WILL LOWER THE ONE WE HAD OUT EARLIER FOR THE 20 TO 60 NM ZONES.
HIGH PRESSURE BUILDS INTO THE SOUTHEAST BY SUNDAY...WITH YET ANOTHER
LOW PRESSURE SYSTEM FORECAST TO FORM OVER NORTHEAST TEXAS. THIS LOW
LIFTS NORTHEAST EARLY NEXT WEEK...ALLOWING A FRONT TO SINK INTO THE
EASTERN GULF BY TUESDAY. AHEAD OF THE LOW...A STRENGTHENING
SOUTHERLY FETCH LATE SUNDAY WILL ALLOW SEAS TO TREND HIGHER LATE
SUNDAY INTO EARLY MONDAY ALONG WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS RETURNING TO THE FORECAST. AN INCREASED RISK OF RIP
CURRENTS IS ALSO POSSIBLE EARLY NEXT WEEK DUE TO FORECAST TIDAL
RANGES OF 1 TO 1.5 FEET AND MODERATE/STRONG SOUTHERLY WINDS
IMPINGING ON THE COASTLINE. OUTSIDE OF SLIGHT ADJUSTMENTS TO THE
SEAS IN THE EXTENDED RANGE...MADE NO OTHER CHANGES. /10

&&

.FIRE WEATHER...NO CONCERNS. MINIMUM AFTERNOON RELATIVE HUMIDITIES TO
REMAIN ABOVE THE CRITICAL 35% THRESHOLD NEXT TWO AFTERNOONS. /23

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      60  77  59  76 /  10  05  20  40
PENSACOLA   62  79  61  76 /  10  05  10  30
DESTIN      64  76  64  73 /  10  10  05  30
EVERGREEN   57  76  52  79 /  30  05  05  30
WAYNESBORO  52  77  50  76 /  10  05  05  50
CAMDEN      53  76  51  78 /  30  05  05  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Apr 10, 2:25 PM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT FRI APR 10 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-111900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
225 PM CDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON FOR
PORTIONS OF THE INTERIOR GULF COAST...

STRONG SOUTHERLY FLOW WILL PERSIST OVER THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT...CREATING HAZARDOUS
CONDITIONS FOR SMALL CRAFT INTO TONIGHT.

AREA BEACH OFFICIALS REPORT DANGEROUS SURF CONDITIONS IN WHICH THERE
IS A HIGH RISK OF DANGEROUS RIP CURRENTS.

AS A COLD FRONT APPROACHES THE LOWER MISSISSIPPI RIVER VALLEY AND
SOUTHERN STATES...THE AIRMASS IS FORECAST TO REMAIN UNSTABLE.
ALTHOUGH FORECASTERS ANTICIPATE ISOLATED TO SCATTERED COVERAGES OF
THUNDERSTORMS...AN ASSESSMENT OF ATMOSPHERIC TEMPERATURE...WIND AND
MOISTURE SUGGESTS THAT THERE IS POTENTIAL FOR STORMS TO INTENSIFY
QUICKLY TO SEVERE LEVELS. AT THIS TIME...SEVERE THUNDERSTORMS LOOK
TO BE MORE FAVORED MAINLY NORTH AND NORTHEAST OF THE ALABAMA AND
WESTERN FLORIDA COASTAL COUNTIES.

THE MAIN THREATS IN SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE
HAIL...GREATER THAN ONE INCH IN DIAMETER ALONG WITH DAMAGING
STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE ATMOSPHERE ALSO FAVORS
THE FORMATION OF ISOLATED...POTENTIALLY LONG TRACK TORNADOES.

RESIDENTS ARE URGED TO ENSURE THAT WEATHER RADIOS ARE IN GOOD
WORKING ORDER AND THAT THEY ARE SET TO TONE ALERT IN THE EVENT
WATCHES AND WARNINGS ARE ISSUED LATE THIS AFTERNOON AND INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY

A STRONG SOUTHERLY FLOW WILL DEVELOP AGAIN SUNDAY AHEAD OF ANOTHER
SYSTEM EXPECTED TO PASS NORTH OF THE AREA MONDAY INTO MONDAY
NIGHT...AGAIN CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT ON
ALABAMA AND WESTERN FLORIDA PANHANDLE COASTAL WATERS. A MODERATE TO
HIGH RISK OF DANGEROUS RIP CURRENTS IS ALSO POSSIBLE.

ENOUGH INSTABILITY WILL BE IN PLACE FOR A FEW STORMS TO BECOME
STRONG TO POSSIBLY SEVERE BY MONDAY AS NEXT FRONT PUSHES INTO THE REGION.

THUNDERSTORMS WILL AGAIN BE POSSIBLE BY LATE WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER IS EXPECTED TO BE REQUIRED THIS AFTERNOON AND EVENING
OVER THE INTERIOR OF THE NORTH CENTRAL GULF COAST.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:51 PM CDTSevere Thunderstorm WarningMOBCrenshaw39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.